Texas, 2023

Damaging Wind in Texas, September 30, 2023

September 30, 2023 · NWS EPZ · 1 event in 1 county or zone

An upper low was moving into California with strong southwest flow ahead of it across the Borderland. A weak surface trough helped to trigger isolated thunderstorms around El Paso which produced a wind gust up to 73 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An upper low was moving into California with strong southwest flow ahead of it across the Borderland. A weak surface trough helped to trigger isolated thunderstorms around El Paso which produced a wind gust up to 73 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 30, 4:52 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 30, 4:52 PM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
552 PM MDT Sat Sep 30 2023

...New AVIATION...

.SYNOPSIS...
Issued at 234 PM MDT Sat Sep 30 2023

A Flood Watch remains in effect through tonight for areas east of
the Rio Grande. Scattered thunderstorms may produce locally heavy
rainfall, strong winds, and moderate hail into the overnight.
Storm chances decrease early next week, although eastern areas may
again see strong storms capable of localized flooding on Monday.
Breezy southwest winds are expected to the north and west for
Sunday and Monday. The moisture is cleared out on Tuesday, but a
backdoor front may bring the chance of rain later in the week.
Temperatures cool to below normal behind the backdoor cold front.

&&

.DISCUSSION...
Issued at 234 PM MDT Sat Sep 30 2023

A few thunderstorms have initiated this afternoon where
thermodynamics are most favorable (SBCAPE around 1500 J/kg).
Strong winds, heavy rainfall, and moderate hail are possible
hazards through the evening as moisture is pulled northward in
between a ridge to the east and a trough to the west. PWs near an
inch are in place in eastern areas with training storms possible
over the next several hours in Otero and Hudspeth counties. The
Flood Watch remains in effect for areas east of the Rio Grande
through tonight. Some storms are expected to roll through the El
Paso area this evening with improving conditions overnight.
Localized flooding is possible in far eastern areas.

Drier conditions are expected as you head west towards AZ
with more southwesterly flow in place. Winds will be moderately
breezy in the Gila on Sunday and Monday ahead of the trough with
lighter winds as you travel south and east. 850mb winds of 25kts
are expected with surface winds not far from advisory criteria
each day. Blowing dust is possible from Deming west each
afternoon and has been added to the grids. The dryline is nudged
to the east on Sunday by the breezy SW winds with a chance of
storms into the overnight east of the river. Monday may see the
LLJ strengthen and push the dryline a bit westward, so storm
chances increase. Decent shear and PW's may result in isolated
strong storms and heavy rain Monday PM, similar to what we're
expecting for tonight. The upper trough will try to push the
dryline east of the CWA on Monday as the GFS indicates, so most of
the region will remain dry.

By Tuesday, we are under the base of the trough, forcing most if
not all the moisture to the east and ending rain chances. A
backdoor cold front should then arrive Wednesday night, bringing
a shot of cool air and some added moisture. Slight PoPs return to
the forecast with this backdoor front but confidence is low on
whether we will see any precip Thursday and Friday. Temperatures
will be slowly cooling to below average by the second half of the
week behind the front. It will finally feel like fall soon enough.

&&

.AVIATION...
(00Z TAFS)
Issued at 552 PM MDT Sat Sep 30 2023

East of Deming...SCT080 BKN-OVC200 with scattered OVC050CB 3-5SM
TSRA. Hail to 0.5 inch, gusty winds to 35KT, and brief heavy rain
possible with these storms. Storms moving east of El Paso after
03Z and mostly dissipated by 07Z. Surface winds south/southeast
7-10KT tonight and south/southwest 10-15G25KT Sunday afternoon.

Deming west...SCT080 SCT 250. Surface winds southwest 7-12KT
tonight and southwest 12-17G30KT Sunday afternoon.

&&

.FIRE WEATHER...
Issued at 234 PM MDT Sat Sep 30 2023

Fire weather concerns remain low through the period. Locally
heavy rainfall, frequent lightning, and gusty and erratic winds
are the main threats into tonight as scattered thunderstorms
develop. A Flood Watch is in effect through tonight for areas
east of the Rio Grande. Drier air moves in from the southwest
early next week ahead of a strong upper trough with storm chances
lingering for eastern areas.

Breezy southwest winds are expected to the north and west on
Sunday and Monday afternoon closer to the upper trough. 20-foot
winds of 20-25 mph are expected in FWZ 110 with lighter winds
elsewhere. However, some surface moisture lingers for those days
and ERC's are rather moist. I don't expect the fuels to be
receptive to rapid fire growth as a result. Elevated fire
conditions are possible in the Gila Sun-Mon. The winds subside by
the middle of the week as zonal flow aloft and dry conditions
return. Slight rain chances are possible later in the week with a
backdoor front. Temperatures steadily decrease next week to below
normal.

Min RH's will range from 20-45% east of the Rio Grande through
Monday, 15-25% to the west. Vent rates will be mostly excellent.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  93  67  92  68 /  40  50  10  30
Sierra Blanca            86  58  84  61 /  40  50  20  40
Las Cruces               89  60  88  62 /  30  40  10  20
Alamogordo               87  60  85  62 /  60  50  10  40
Cloudcroft               66  45  63  46 /  60  50  30  40
Truth or Consequences    87  58  85  60 /  30  40  10  10
Silver City              82  53  79  54 /  30  10  10  10
Deming                   91  57  89  57 /  30  20  10  10
Lordsburg                89  56  86  56 /  10  10  10  10
West El Paso Metro       91  66  90  67 /  30  50  10  30
Dell City                90  60  87  62 /  50  50  30  40
Fort Hancock             94  62  92  65 /  30  50  20  40
Loma Linda               84  59  83  61 /  40  50  20  40
Fabens                   92  63  91  65 /  30  50  10  30
Santa Teresa             89  62  89  63 /  30  50  10  30
White Sands HQ           89  63  89  64 /  30  50  10  30
Jornada Range            87  59  87  61 /  30  40  10  20
Hatch                    89  58  89  60 /  30  40  10  20
Columbus                 89  60  89  62 /  20  20  10  10
Orogrande                87  59  85  61 /  50  50  10  30
Mayhill                  77  49  74  50 /  60  50  40  40
Mescalero                76  48  74  49 /  60  50  30  40
Timberon                 74  47  72  47 /  60  50  30  40
Winston                  79  48  77  49 /  20  20  10  10
Hillsboro                86  53  84  54 /  30  30  10  10
Spaceport                86  56  85  59 /  40  40  10  20
Lake Roberts             80  48  78  48 /  30  20  10  10
Hurley                   86  53  84  55 /  20  10  10  10
Cliff                    89  49  86  49 /  20  10  10  10
Mule Creek               84  52  80  52 /  10  10  10  10
Faywood                  84  55  83  56 /  20  20  10  10
Animas                   89  56  86  55 /  10   0  10  10
Hachita                  89  56  88  56 /  20  10  10  10
Antelope Wells           89  56  86  55 /  10   0  10  10
Cloverdale               83  56  81  54 /   0   0  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through late tonight for TXZ418>424.

NM...Flood Watch through late tonight for NMZ414>417-427>429.

&&

FORECASTER...17-Hefner
Hazardous weather outlook, Sep 30, 9:01 AM MST, 9 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1001 AM MDT Sat Sep 30 2023

NMZ401-403>411-414>417-425>429-TXZ418>424-011615-
Upper Gila River Valley-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Central Grant County/Silver City Area-
Southern Gila Region Highlands/Black Range-
West Central Tularosa Basin/White Sands-
East Central Tularosa Basin/Alamogordo-Southeast Tularosa Basin-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1001 AM MDT Sat Sep 30 2023

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected this afternoon and evening.
Main hazards will be locally heavy rain, and gusty winds from
storms. Hail, although generally small and lightning are also
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Storm chances persist through Tuesday, but largely focus over
Hudspeth and Otero counties. Slight rain chances return on
Thursday. Otherwise, no significant weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, reports of damage
from any storm are appreciated.

29

In the hours before

Special weather statement, Sep 30, 3:39 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service El Paso TX
439 PM MDT Sat Sep 30 2023

NMZ407-411-302315-
Southwest Desert/Mimbres Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
439 PM MDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of southeastern Luna
and southwestern Dona Ana Counties through 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Columbus, moving northeast at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Riley, Camel Mountain, and Kilbourne Hole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3179 10741 3208 10724 3196 10693 3178 10716
      3178 10733
TIME...MOT...LOC 2238Z 217DEG 31KT 3177 10733

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ROGERS
Special weather statement, Sep 30, 4:14 PM MST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
514 PM MDT Sat Sep 30 2023

NMZ409-302345-
Sierra County Lakes NM-
514 PM MDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of central Sierra
County through 545 PM MDT...

At 514 PM MDT, Doppler radar was tracking a strong thunderstorm over
Caballo, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Caballo, Truth or Consequences, Palomas, City of Elephant Butte,
Williamsburg, Ash Canyon, Lower Palomas Canyon, Lower Animas Creek,
Elephant Butte Lake, and Caballo Lake.

This includes Interstate 25 in New Mexico between mile markers 59 and
78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3290 10726 3291 10739 3320 10728 3312 10700
TIME...MOT...LOC 2314Z 207DEG 24KT 3296 10730

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ROGERS
Special weather statement, Sep 30, 4:55 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service El Paso TX
555 PM MDT Sat Sep 30 2023

NMZ403-407-408-010030-
Eastern Black Range Foothills NM-
Southern Gila Foothills/Mimbres Valley NM-
Southwest Desert/Mimbres Basin NM-
555 PM MDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of northeastern Luna
County through 630 PM MDT...

At 555 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Deming, moving north at 35 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nutt, Macho Springs Wind Farm, and Uvas Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3229 10756 3231 10771 3260 10766 3258 10737
TIME...MOT...LOC 2355Z 196DEG 29KT 3237 10762

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ROGERS
Special weather statement, Sep 30, 5:13 PM MST, 56 minutes before
Special Weather Statement
National Weather Service El Paso TX
613 PM MDT Sat Sep 30 2023

TXZ419-420-423-010045-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
613 PM MDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of central El Paso
County through 645 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm over
San Elizario, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
East El Paso, Far East El Paso, Mission Valley, Horizon City, Clint,
San Elizario, Socorro, Sparks, Lake Way Estates, Agua Dulce, Colonia
del Paso, and Dairyland.

This includes Interstate 10 in Texas between mile markers 32 and 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3148 10622 3150 10622 3154 10625 3155 10625
      3157 10628 3162 10630 3165 10632 3180 10631
      3175 10605 3146 10620
TIME...MOT...LOC 0013Z 196DEG 18KT 3156 10629

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ROGERS
Special weather statement, Sep 30, 5:30 PM MST, 39 minutes before
Special Weather Statement
National Weather Service El Paso TX
630 PM MDT Sat Sep 30 2023

NMZ408-409-010045-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
630 PM MDT Sat Sep 30 2023

...A strong thunderstorm will impact portions of south central Sierra
County through 645 PM MDT...

At 630 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Arrey, moving north at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arrey, Caballo, Lower Animas Creek, and Caballo Lake.

This includes Interstate 25 in New Mexico between mile markers 54 and
66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3271 10738 3277 10752 3306 10747 3299 10720
TIME...MOT...LOC 0030Z 199DEG 43KT 3284 10741

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

ROGERS
Special weather statement, Sep 30, 5:48 PM MST, 21 minutes before
Special Weather Statement
National Weather Service El Paso TX
648 PM MDT Sat Sep 30 2023

NMZ411-TXZ418>420-423-010130-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
Western El Paso County TX-
648 PM MDT Sat Sep 30 2023

...Strong thunderstorms will impact portions of southeastern Dona Ana
and central El Paso Counties through 730 PM MDT...

At 648 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Sunland Park to near
Clint. Movement was north at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West El Paso, Central El Paso, East El Paso, Northeast El Paso, Far
East El Paso, Mission Valley, Clint, Horizon City, Fabens, Sunland
Park, San Elizario, Fort Bliss, Socorro, Sparks, Agua Dulce, Biggs
Field, Fort Bliss Northeast, Dairyland, Lake Way Estates, and Montana
Vista.

This includes Interstate 10 in Texas between mile markers 15 and 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3149 10622 3154 10625 3157 10628 3162 10630
      3173 10638 3176 10645 3175 10649 3179 10654
      3199 10647 3175 10604 3146 10618
TIME...MOT...LOC 0048Z 190DEG 36KT 3175 10654 3156 10621

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ROGERS

The radar

The El Paso radar (KEPZ), 31 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, El Paso

When
September 30, 6:09 PM MST
Where
El Paso County, 0.6 mi N of (Elp)el Paso Intl Ar
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
31.809, -106.380

The El Paso Airport ASOS recorded a peak gust of 73 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142126.